Louisiana, 2003

Tornado in Louisiana, March 18, 2003

March 18, 2003 · NWS LCH · 1 event in 1 county or zone

A SKYWARN spotter reported a small tornado near Saline Lake. Minor damage primarily to trees and shrubs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A SKYWARN spotter reported a small tornado near Saline Lake. Minor damage primarily to trees and shrubs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 2:15 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 18, 2:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST TUE MAR 18 2003

WILL TRY TO BE BRIEF WITH THIS DISCUSSION AS SEVERE WEATHER HAS BEEN
OCCURRING ACROSS THE FORECAST AREA...MAINLY LAKES AREA OF SOUTHEAST
TEXAS.

SPECIAL 18Z UPPER AIR SOUNDING FOR KLCH SHOWED QUITE A BIT OF
MOISTURE ADVECTION HAD TAKEN PLACE FROM 12Z. PWAT JUMPED TO
NEARLY 1.5 INCHES AND MOIST DEPTH HAD RISEN TO 75H OR 8K FT.
INSTABILITY HAS ALSO INCREASED WITH LAPS CAPES BETWEEN 1000-1800
J/KG ACROSS SOUTHWEST AND WEST CENTRAL LOUISIANA.

WATER VAPOR IMAGERY INDICATING SHORT WAVE ROTATING INTO CENTRAL
AND EASTERN TEXAS. UPPER AIR SOUNDING AND PROFILER DATA SHOWS 5H
SPEED MAX WITH 50 TO 70 KNOT WINDS ACROSS THE FORECAST AREA. LEFT
EXIT REGION OF STRONG 3H JET ALSO IS ACROSS THE FORECAST AREA.

AT THE SURFACE...BOUNDARY MOVING QUICKLY TO THE SOUTHEAST AT
40 KNOTS THROUGH SOUTHEAST TEXAS. TEMPERATURE AT TV STATION IN
BEAUMONT HAS DROPPED TO 59F FROM THE MID 70S IN THE PAST HALF HOUR.
LOOKS LIKE POTENT MESO-LOW HAS DEVELOPED ALONG THIS BOUNDARY IN
LOWER SOUTHEAST TEXAS. STATION PRESSURE HERE AT KLCH HAS DROPPED TO
994 MB. BEST PRESSURE FALLS ARE SEEN ACROSS CENTRAL AND NORTHERN
LOUISIANA. SO EXPECT MESO-LOW TO LIFT QUICKLY TO THE NORTHEAST DURING
THE REMAINDER OF THE AFTERNOON ACROSS WEST CENTRAL AND CENTRAL
LOUISIANA AND EXITING THE FORECAST AREA AND RAPIDES PARISH DURING THE
EARLY EVENING HOURS. BEST CHANCE FOR SEVERE WEATHER WILL BE CLOSE TO
THE TRACK OF THE MESO-LOW AND EAST OF THE SURFACE BOUNDARY DURING THE
NEXT FEW HOURS.

THINGS LOOK TO IMPROVE LATER DURING THE EVENING HOURS AS SURFACE
MESO-LOW AND STRONG UPPER LEVEL DYNAMICS EXIT THE AREA.

LESS DYNAMICS AND DRIER AIR WILL BE IN STORE FOR THE NEXT FEW DAYS.

NEXT MENTION OF SHOWERS WILL BE ON SUNDAY.

JUST HAD CONFERENCE CALL WITH SPC ON NEW WATCH FOR LOUISIANA AREA

.LCH...TOR WATCH...LAZ027>033-041>045-051>053-UNTIL 03Z(9PM)...SCA...
GMZ450-470.

.PRELIM NUMBERS...
AEX 52 77/52 77/49 70 5 0/0 0/0 1
BPT 53 77/53 77/52 72 3 0/0 0/0 1
LCH 54 77/54 77/52 72 3 0/0 0/0 1
LFT 55 77/54 77/53 72 4 0/0 0/0 1

7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 9 hours 52 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
728 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE
AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA
OVERNIGHT THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD
WEDNESDAY THROUGH MONDAY.

TRARES

In the hours before

Local storm report, Mar 18, 1:52 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    4 S BROOKELAND            TX   58 MPH TSTM WIND GUST
03/18/03   JASPER                         NUMEROUS REPORTS OF HIGH
                                          WINDS ESTIMATED AT 58 MPH.
                                          RAIN BLEW SIDEWAYS.

FN
Local storm report, Mar 18, 1:52 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    4 S BROOKELAND            TX   58 MPH TSTM WIND GUST.
03/18/03   JASPER                         RAIN BLEW SIDEWAYS.

FN
Local storm report, Mar 18, 2:02 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
202 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    9 N BURKEVILLE            TX   .88 INCH HAIL
03/18/03   NEWTON                         INTERSECTION OF 255 AND
                                          877.

FN
Special weather statement, Mar 18, 2:50 PM CST, 2 hours 30 minutes before
TXZ180>182-201-215-216-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CST TUE MAR 18 2003

...TORNADO WATCH NUMBER 51 IS NO LONGER IN EFFECT...

THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED EAST AND
OUT OF TEXAS INTO LOUISIANA. THEREFORE...THE TORNADO WATCH IS NO
LONGER IN EFFECT FOR SOUTHEAST TEXAS.

RUA
Local storm report, Mar 18, 3:21 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
321 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SLAGLE                    LA   .75 INCH HAIL
03/18/03   VERNON                         DIME SIZE HAIL REPORTED BY
                                          STORE EMPLOYEE.

FN
Special weather statement, Mar 18, 5:10 PM CST, 10 minutes before
LAZ027-030-041-051-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 PM CST TUE MAR 18 2003

...TORNADO WATCH NUMBER 52 IS NO LONGER IN EFFECT FOR PORTIONS OF
SOUTHWEST AND WEST CENTRAL LOUISIANA...

THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED FURTHER
EAST INTO SECTIONS OF EAST CENTRAL AND SOUTH CENTRAL LOUISIANA.
THEREFORE...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR VERNON...
BEAUREGARD...CALCASIEU AND CAMERON PARISHES.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Avoyelles

When
March 18, 5:20 PM CST to 5:22 PM CST
Where
Avoyelles County, 8 mi NE of Effie
Rating
F0
Path length
1 mi
Path width
10 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
31.300, -92.067

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyThe tornado archive for Louisiana, 2003Warnings in Louisiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346368.